Tinnitus can be caused by a variety of less common underlying conditions or injuries. If you have tinnitus, start your treatment path by seeking out a hearing healthcare professional who specializes in tinnitus diagnostics so they can help identify the underlying cause. If the common causes for tinnitus are ruled out, the practitioner will refer you to another specialist for further evaluation. Listed below are related medical specialties who might be able to help you determine the cause of your tinnitus. 

White noise machines. These devices, which produce simulated environmental sounds such as falling rain or ocean waves, are often an effective treatment for tinnitus. You may want to try a white noise machine with pillow speakers to help you sleep. Fans, humidifiers, dehumidifiers and air conditioners in the bedroom also may help cover the internal noise at night.
Most people who suffer from tinnitus also experience hearing loss to some degree. As they often accompany one another, the two conditions may be correlated. In fact, some researchers believe that subjective tinnitus can only occur if the auditory system has been previously damaged (source). The loss of certain sound frequencies due to hearing loss may change how the brain processes sound, causing it to adapt and fill in the gaps with tinnitus. The underlying hearing loss typically results from exposure to loud noises or advanced age:
Tinnitus might also get worse with age and is most common among older adults who suffer from general hearing loss. Some 27 percent of older and elderly adults report having tinnitus, many of them seemingly due to factors like loud workplaces. (9) The elderly commonly experience tinnitus and hearing loss due to symptoms associated with circulatory problems, inflammation and nerve damage.
The physician may also request an OAE test (which is very sensitive to noise induced hearing damage), an ECochG (looking for Meniere's disease and hydrops, an MRI/MRA test (scan of the brain), a VEMP (looking for damage to other parts of the ear) and several blood tests (ANA, B12, FTA, ESR, SMA-24, HBA-IC, fasting glucose, TSH, anti-microsomal antibodies).

Antibiotics, including erythromycin, neomycin, polymysxin B and vancomycin, as well as cancer medications, including mechlorethamine and vincristine, and water pills, including bumetanide, furosemide or ethacrynic acid all have the ability to cause or worsen tinnitus. Some patients will experience tinnitus after using antidepressants or quinine medications.
Atherosclerosis. With age and buildup of cholesterol and other deposits, major blood vessels close to your middle and inner ear lose some of their elasticity — the ability to flex or expand slightly with each heartbeat. That causes blood flow to become more forceful, making it easier for your ear to detect the beats. You can generally hear this type of tinnitus in both ears.
×